Aspirin has been around for more than two centuries now. It is a great medication to treat pain and inflammation. Aspirin’s rapid onset of action provides relief in a short amount of time. Although, chances of miscalculation of doses can also lead to various Aspirin overdose symptoms. Aspirin is usually considered to be a safe drug. It is an over the counter drug and is easily available in the market. Therefore, patients are more susceptible to ingesting the drug without proper guidance ultimately leading to another complication. Here we will discuss the various aspects of dosing and aspirin overdose.
Aspirin overdose has two main branches, acute and chronic aspirin overdose. It can be due to either accidental or intentional ingestion of the required or recommended dose.
Acute Aspirin Overdose
It is mostly due to the administration of a drug in large amounts in a single dose. This leads to an acute overdose of the medicine.
Chronic Aspirin Overdose
Chronic overdose is mainly caused by the slow build-up of a normal dose of aspirin overtime. After a while, this accumulation leads to Aspirin overdose symptoms. it can be due to malfunctioning of the kidney and dehydration. This sort of overdose is mainly in geriatric patients.
The dose of Aspirin varies from patient to patient. For instance, 325-600 mg dose is essential for pyretic and pain symptoms. meanwhile, 160mg dose is enough for myocardial disorder patients.
Aspirin Max Daily Dose
The maximum dose of aspirin in a day can not exceed more than 4000 mg. Dose more than this can lead to heavy damage to the kidney and liver. It may also produce ailing effects on the gastrointestinal system.
How Much Aspirin Is Too Much?
A regular dose of aspirin is around 325 mg for pain and pyretic symptoms. but in more serious cases, a doctor prescribes multiple doses of the drug throughout the day mostly after 6 or 8-hour breaks. Nevertheless, a dose exceeding 4000 mg of aspirin in a single day can cause serious adverse effects. It is best to consult your healthcare advisor before resorting to a higher dose of the drug as aspirin overdose treatment can wreak havoc.
Aspirin Lethal Dose
Deliberate overdose on aspirin is very rare. it is mostly observed in people with little or no knowledge of drugs. Although, it can also be due to the mishandling of the drug or other unintentional causes. Initially, Aspirin maximum dose for an average 70 kg person is more than 4000 mg. However, If more than 10,000 mg of this drug is ingested, it can prove to be very damaging. Toxic amount
Below is a highlight on the calculation of the amount of drug which can be fatal upon ingestion. For instance, a 68 kg person after consuming 38,000 mg will be facing a threat to their life.
- Mild: lesser than 300 mg/kg
- Moderate: between 300-500 mg/kg
- Lethal: more than 500 mg/kg
Fatality is quite rare as aspirin overdose symptoms start to appear soon. Regardless, It can fatally damage vital organs as well as causing hypercapnia resulting in difficulty in respiration. The damage can be permanent depending on the severity of the case.
What Is In Aspirin Causing This Toxicity?
Aspirin is one of the most commonly used OTC. The chemical structure of aspirin is acetylsalicylic acid so it is also known as acetylsalicylic acid. In fact, the reason for overdose toxicity is basically due to the salicylic group or we can call it salicylate toxicity as well.
Salicylates are one of the most potent analgesic constituents on the planet right now. These are present in hundreds of OTCs medications. In short, salicylate toxicity is an important cause of high morbidity and mortality.
Salicylates are really potent that is effective for acute and moderate pain. When talking about the aspirin, it is an analgesic, anti-inflammatory, anti-thrombotic, and antipyretic agent that is best for the treatment of various joint inflammation and soft tissue inflammation as well.
Can You Overdose on Aspirin? an Outlook.
Yes, Aspirin overdose is always a threat when prescribing the drug. We will further elaborate on it later. However, aspirin overdose symptoms can be very critical to deal with.
|Toxicity||Salicylate Level||Symptom time||Symptoms|
|Mild/acute||40 to 80 mg/dl||The onset of symptoms in 3 to 8 hours||Nausea, vomiting, and generalized abdominal pain, headache, and dizziness|
|Moderate||80 to 100 mg/dl||Typically 6 to 18 hours after ingestion||Confusion, slurred speech, and hallucination with tachypnea accompanied by tachycardia|
|Severe||Greater than 100 mg/dl||Occur after 12 to 24 hours||Cerebral and pulmonary edema, seizures, hyperventilation is replaced with hyperventilation, sinus tachycardia, and hypotension due to acidosis|
Aspirin Overdose Symptoms
Apart from causing heavy damage to the liver, GIT, and kidney, an aspirin overdose can also cause respiratory side effects. Elevation of respiration is a common side effect. Some more aspirin overdose symptoms are as below:
- Severe Headache
- Blurred/double vision
Aspirin Overdose Side Effects
There can be long-lasting side effects of the drug if it is in use without supervision. These side effects might include:
- Respiratory difficulty
- Renal damage
- Hepatic damage
Aspirin Overdose Death
In Great Britain alone, aspirin causes more than 3000 deaths per annum. Majorly, they are due to their blood-thinning effect which contributes to causing further complications. Aspirin is an over the counter drug. Apart from being contraindicated for GI disorder patients, the aspirin fatality rate is lower as compared to other drugs’ overdose which can lead to certain death.
Aspirin Overdose Treatment
The most sensible thing in case of an aspirin overdose treatment will be to consult a healthcare professional and/or call an ambulance. However, the Internet is not the best option to take guidance from in a situation like this. It is best to consult the poison control center in your vicinity. Even so, if the ingestion is done not long ago, an emetic agent must be ingested to empty out the gastric content. Best possible treatments are
- Activated charcoal
- Alkaline diuresis with extra KCl
- Gastric lavage
Laxatives are also used to speed up the intestinal processing so less aspirin is absorbed. In a healthcare facility, activated charcoal is under professional use. Symptomatic treatment is done with various medicines. Furthermore, fluids are entered via the IV route. Airway support is also provided.
One of the most commonly employed methods to get rid of aspirin poisoning is by using activated charcoal. Consequently, it will help you to reduce the absorption of charcoal in the body. In addition to that, it will decrease the blood levels and other severe risks associated with aspirin overdosing.
The treatment strategy is as simple as it gets to be. However, despite it seems to be an easy task, it isn’t that simple at all. The treatment strategy involves the elimination of aspirin content from the body and for that reason the gastric lavage method is deployed.
Gastric lavage is time-crucial as you can’t perform the process after 4 hours of intake of aspirin. In short, gastric lavage is done by introducing a tube through the nose which passes into the stomach from where suction is performed. Sometimes, the doctor may also need to instill fluid into the stomach to again suction this out to properly remove the gastric content.
This technique has been in the commission for long and considered to be highly effective in various overdose poisoning cases. Unfortunately, the process isn’t painless and can cause you a bit of pain too.
Management of Salicylate Toxicity by Diuresis
One of the better ways of management of salicylate toxicity or aspirin overdose symptoms is by alkaline diuresis. First, you need to identify the patients with poisoning and then determine their salicylate levels. On the basis of that, we use alkaline diuresis to increase blood pH.
Patients are given a solution consisting of 1 L of 5% D/W, 3 50-mEq ampules of NaHCO3, and 40 mEq of KCl at 1.5 to 2 times the maintenance IV fluid rate.
In a nutshell, patients with minor ingestion of salicylate toxicity can be discharged home at the earliest as soon as the salicylate levels are down. Although if the salicylate levels are alarmingly high, one can even end up in ICU as well.
Prevention of Aspirin Overdose
‘Better be safe than sorry” is a common precautionary phrase that fits best in cases of overdoses. Mostly they occur due to mishandling and negligence. Apart from a deliberate overdose, It is certainly easy to avoid an incident. Some precautionary measures are as below:
- keep medications out of reach of children
- Never administer drugs prescribed for someone other than you.
- It is better to use medications according to your pharmacist’s guidance.